Epileptic with Grand Mal - New Meds - Want To Hear Feedback

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

bigwavedw
New Member


Date Joined May 2010
Total Posts : 1
   Posted 5/28/2010 5:47 AM (GMT -7)   
Hello all...my friend directed me to this website as I have begun to feel more and more isolated from the world. I am 29 years old and this last fall had my first of many Grand Mal seizures. Since then I have been diagnoised Epileptic and in November started Depakote DR 1000mg twice per day. I take Xanax 2mg as needed to help with the shakes and convulsions that come with the Depakote. Since the medicine got to full capacity, I have had nearly a dozen seizures in 2010. Half of them were because I missed a dose a day or so before so we could link it to that, but the other half were unexplained. My EEG's look good (although my Neuro says that is not all that uncommon) and so yesterday he put me on Keppra 1000mg (we are going to start at 250mg and each week add another 250mg until we reach the 1000 mg per day in additon to the Depakote). I am nervous because I already have many side effects from the Depakote. So here are my questions.
 
Is there anyone who is taking a Depakote/Keppra combo, and if so what can I expect? Right now my side effects with the Depakote are weight gain (I put on 50 pounds in 3 months), moodiness, and being very tired, lethargic at times. My memory (short term) is gone and I rely on post-it notes and my Blackberry to remember even the simplest of things like when my kids daily events are.
 
I am losing confidence with each seizure and get nervous to be home by myself with the kids since there is no rhyme or reason to my seizures (I am not nervous when my 10 and 5 year old are here because they can both dial 911, but days like today it will be me and my 3 year old alone, and while I LOVE MY TIME WITH HIM, I get hung up on the "what if" that comes with this disease). Sorry for the dump here...I just have not come to grips with all this and am looking for friends and answers...I just do not want to keep isolating...I talk to my wife, but not too much as I do not want to burden her and she simply could not personally understand what I am going through myself (as I cannot understand what it must be like to be her and have her husband to care for).
 
Thanks for reading, listening and posting replies...appreciate it greatly.

God bless!

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 6/3/2010 4:14 PM (GMT -7)   
Hello and welcome to HealingWell.  I am so sorry you are having a tough time getting regulated on medication. I can understand your feelings of anxiety and the old "what ifs?"  that seems to come with all anxiety IMHO. For some people worry and stress lowers their seizure threshold.
 
I hope that some of the members of this forum have some input for you re the medications you have inquired about.
 
Meanwhile know that coming here and venting is a good thing and we are open for venting anytime.
 
Kitt
 
 
 
 
   ~~ Kitt ~~
Moderator: Anxiety/Panic, Gerd/Heartburn,  
Osteoarthritis
& Heart/Cardiovascular Disease 
*~* http://www.healingwell.com/donate *~*

~Today is the tomorrow we worried about yesterday. ~
"I am not a mental health professional, nor do I play one on TV, I just kind of talk like one!"

 




Aurora60
Veteran Member


Date Joined Jul 2006
Total Posts : 1249
   Posted 6/9/2010 11:41 AM (GMT -7)   
Hi bigwavedv, my son has epilepsy. His 1st seizure was at age 19 and he is now 36. His seizures were well controlled for about 12 yrs and then out of the blue he started to have many grand mal and absence seizures. We found a new neurologist who specializes in epilepsy. He put him on three different meds one of which is Keppra. The dr. did not want him on depakote as my son already had a weight problem and like you said you gained 50 lbs. My son take 2000 mg of keppra,
650 mg zonegran and 500 mg lamictal. He had to take a 3 month leave of  absence from work to get used to the meds. He had been on prozac but they found that the prozac was adding to the seizure problem. You do take a high dose of xanax and maybe that could be what is causing you to have some seizures. Maybe the depakote isn't the right med you need to control your seizures. When my son started on the keppra, slowly like you, he developed some anger and hostility which he still has sometimes. He also has memory problems. Since he has gotten used to his 3 meds he has been seizure free for almost 5 years. One problem with these meds is that if you start with the brand version of a seizure med and have to switch to generic you will get break through seizures. There is a difference in some of the ingredients in generic seizure meds that causes this problem. You need to stick with the one you start out with. But the best thing to do is talk over your situation with your dr. I hope you have a neurologist as they know what is best to control seizures. I wish you the best and post what is happening with you.
 
Aurora

shara2009
New Member


Date Joined Nov 2010
Total Posts : 1
   Posted 11/8/2010 8:46 PM (GMT -7)   
Hi, I am 21 and started having seizures when I was 19. I have absent seizures and complex partial seziures. I was on depakote and gained 30 pounds in a month. But It was also causing liver damage, so make your you have your liver checked, because it's one of the side effects. But, I also had trouble with my short term memory and could talk to someone and they walk into the kitchen and I would ask where they were and what they were up to today. I was on keppra also and it caused too many side effects as well. You need to be careful, seizure medicines have a tendancy to cause more problems than do any good. I understand where you are coming from, my seizures got so bad that I had to leave college and move back home and my dad had to stay home with me and I couldn't be left alone because the amount of seizures I was having. If I were you I would ask your doctor about other medication with less side effects. I'm actually surprised he is keeping you on the medicine with this many as it is. Most usually won't, they will take you off and try another one. There are many different seizure meds out there and it is just a game of guess and try. You may want to get a second opinion, I am currently on my 7th neurologist, but she is great and I am finally seeing results and I've tried 10 or 12 different seizure medications. So my advice would be careful and definatley discuss the possible side effects of the mixing of the meds. Let me know how it goes.

Sarah
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 2:56 PM (GMT -7)
There are a total of 2,733,709 posts in 301,145 threads.
View Active Threads


Who's Online
This forum has 151278 registered members. Please welcome our newest member, northerner.
411 Guest(s), 11 Registered Member(s) are currently online.  Details
Katie95, notsosicklygirl, blueberrymuffin, northerner, Hoshie, rocckyd, Mad Martha, FL, Fairwind, Jean123!, The king


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer